Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS Columbia, SC

July 20, 2016Burke County, Georgia; Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2016, 4:59 PM EDT for Burke County, Georgia; Barnwell County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 4:59 PM EDT (20:59 UTC)
Expired
Jul 20, 2016, 5:36 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:13 PM EDTTSTM WND DMG13 Wsw Snelling, SCSEVERAL TREES DOWN IN THE SOUTHERN PORTION OF THE SAVANNAH RIVER SITE (SRS), SOUTH OF L LAKE AND HWY 125. REPORTED BY SRS EOC. TIME ESTIMATED BASED ON RADAR. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS52 KCAE 202059
SVRCAE
GAC033-SCC011-202200-
/O.NEW.KCAE.SV.W.0163.160720T2059Z-160720T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHWESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 600 PM EDT

* AT 458 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THE
  SAVANNAH RIVER SITE...MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SARDIS AND GIRARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3293 8179 3295 8186 3292 8196 3292 8203
      3322 8172 3322 8151 3315 8150 3316 8154
      3310 8162 3307 8159 3306 8156 3304 8156
      3291 8177
TIME...MOT...LOC 2058Z 002DEG 10KT 3315 8162 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
033 
WWUS52 KCAE 202136
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT WED JUL 20 2016

GAC033-SCC011-202146-
/O.CAN.KCAE.SV.W.0163.000000T0000Z-160720T2200Z/
BURKE GA-BARNWELL SC-
536 PM EDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURKE AND
SOUTHWESTERN BARNWELL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3293 8179 3295 8186 3292 8196 3292 8203
      3322 8172 3322 8151 3315 8150 3316 8154
      3310 8162 3307 8159 3306 8156 3304 8156
      3291 8177
TIME...MOT...LOC 2134Z 002DEG 10KT 3304 8162 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 PM EDT WED JUL 20 2016

.SYNOPSIS...
An upper-level trough over the East Coast will shift farther east
tonight as a weakening cold front remains over the region through
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cumulus have begun to develop across the forecast area...however
with the weakening cold front stretched across the eastern
Midlands and central CSRA development is currently limited. WV
imagery shows drier air aloft has moved into much of the forecast
area with cumulus currently struggling to reach towering stage. As
temperatures rise into the middle and upper 90s this afternoon
expected more development and some thunderstorms to develop. Main
area will be over the eastern Midlands and CSRA closer to the
frontal remains. Convection will diminish with sunset...however
the NAM model indicated activity increasing this evening as a
shortwave moves into the area and interacts with the front.
Believe this solution is overdone and have remained with slight
chance pops this evening into early tonight with all activity
expected to end by midnight. Temperatures overnight will again be
in the lower to middle 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough along the East Coast will push further east on
Thursday as a massive upper ridge expands over the center of the
country. The diffuse frontal boundary will be south of the region
Thursday with high pressure ridging into the area at the surface.
High pressure will shift slightly east on Friday as lee-side
troughing develops. The deepest moisture will be in the southern
portion of the area for Thursday so have continued to indicate
chance pops in the CSRA and southeastern Midlands and slight
chance further north. Precipitable water values across the area on
Friday are forecast to drop below 1.5 inches, which is normal for
late July. This in addition to subsidence from the ridge should
limit convective activity so have maintained only slight chance
pops. Lower to middle 90s expected for Thursday and slightly
warmer temperatures on Friday as the ridge expands east over the
area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main forecasting concern in the long term is the heat over the
weekend. An upper ridge over the center of the country will build
eastward while a lee trough sits over the area at the surface.
This pattern will promote temperatures in/near the triple digits
Saturday and Sunday. Peak heat indices are generally expected to
be around 105 to 109 on Saturday and closer to 110 on Sunday. A
heat advisory may be needed as we head into the weekend. Moisture
will increase Saturday and Sunday with precipitable water values
returning to near 1.9 inches. Strong heating combined with
convergence into the trough and moderate instability will promote
diurnal convection, although the upper ridge may cap convection.
The upper ridge will begin to weaken early next week which should
lead to increased thunderstorm chances and slightly cooler
temperatures.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions through the TAF period.

Cumulus have been slow to develop as the weakening cold front
remains stretched across the OGB to AGS/DNL area. With additional
heating this afternoon expect some thunderstorms to
develop...however confidence in coverage remains low so have
remained with VCTS at OGB/AGS/DNL from 20z through 21/01z. Storms
will again have the potential to produce strong and damaging wind
gusts. Thunderstorms will diminish with sunset with potential for
early morning for the next concern. Fog threat currently remains
low...however much will depend on rainfall. As such have remained
without mention of early morning fog and will continue to
monitor.

EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and
evening convection Wednesday and Thursday...with lower chances
Friday through Sunday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 20, 3:35 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EDT WED JUL 20 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
335 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:59 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT WED JUL 20 2016

SCZ016-202015-
CHESTERFIELD-
359 PM EDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHERAW...MOVING SOUTH
AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW AND SOCIETY HILL.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7998 3450 7999 3468 7998
      3470 7987 3467 7985 3465 7980 3462 7979
      3462 7978
TIME...MOT...LOC 1959Z 351DEG 13KT 3463 7988

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:12 PM EDTSpecial Weather StatementCAEOrangeburg48 min
Jul 19, 10:30 PM EDTAreal Flood AdvisoryCAEOrangeburg60 min
Jul 19, 10:33 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Jul 19, 11:30 PM EDTSpecial Weather StatementCAEAiken60 min
Jul 20, 12:14 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster76 min
Jul 20, 3:59 PM EDTSpecial Weather StatementCAEMarlboro16 min
Jul 20, 4:10 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.